HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Oxycontin withdrawal/Heart problems (https://www.healthboards.com/boards/pain-management/359738-oxycontin-withdrawal-heart-problems.html)

slseem 01-23-2006 05:05 PM

Oxycontin withdrawal/Heart problems
 
I have a question about withdrawing from oxycontin when one has heart problems. My doctors want to ween me off of oxycontin. They first tried decreasing from 40mg three times a day to 20mg three times a day. This didnt work too well. I experienced withdrawal symtoms and my heartrate went up to 250 beats per minute and blood pressure increased to 190/120. This concerns me because I have a pacemaker and a big stiff heart. When I went to the ER to have this looked at, as soon as they heard drug withdrawal, they sent me away. I was told that drug withdrawal is nothing worse than the flu. When I asked about the high heartbeat rate, I was told that I was causing it by thinking about it.

Since the 20mg didnt work, I ended up taking twice as much as the 40mg just so I could feel normal. The doctor knew this but instead of putting me back on 40mg, he put me on 30mg, the heartrate went right back up and the blood pressure went sky high. I called the doc and asked to go back to 40mg for a couple of weeks and then try going back to 30mg. He told me that I would have to deal with 30mg and that if I used it all before the script was supposed to run out, that he wasnt going to refill it.

I no doubt will run out before he will refill it for me and my heartrate will go crazy again. Is this normal when going to withdrawal or is it something that I really need to be concerned about?

Also, one of the reasons I want off of the oxycontin besides having less pain now is because I had a kidney transplant and was advised that over the long term, painkillers can harm a transplanted kidney. Over the weekend, I went
to the hospital for a routine blood test and my creatinine level was high because of throwing up all the fluids in my body. Creatinine measures how well the kidney is cleaning the toxins out of your body. Normal is below 1.7, mines was 2.9. The less fluids in your body, the kidney doesnt function as well. They gave me an IV to replace the fluids but I am continuing to throw up so I know its probably high again. My concern here is that I have to take anti-rejection drugs to keep from rejecting the transplanted kidney. If I am throwing up, what are the chances that I am throwing back up the anti-rejection drugs?

My doc is not in today and rather than leaving a message that may or may not get to him with my concerns, I sent him an email voicing my concerns and requesting that we go back to 40mg. Hopefully, he will understand what I am saying and take action.

feelbad 01-24-2006 07:11 AM

Re: Oxycontin withdrawal/Heart problems
 
wow,I can understand all of your concerns here.alot on the old "plate'.just so you know,if you start to throw up your transplant meds at any time you will just have to recieve them by IV for a bit.this is what they told me regarding my son who has a liver transplant.but if you can actually keep them down for at least one hour and not actually see any of the meds in the vomit if you should,you are probably safe from rejecting as your body does absorb these types of meds rather quickly.It wouldn't hurt to ask if they now make all of the anti R meds in a suppository form.i know they didn't just a few years ago,but I would think that considering the need for these meds to have to stay in your system that by now,some of the drug co might have actually done this.it would make sense ya know?
now I could be wrong here,but the thing you were told by your docs as far as painkillers being hard on your kidneys?If you are actually only taking pure oxy without tylenol,the actual danger to your kidneys I would think would be minimal and would not put you at any higher risk than any other person who is taking OC who does not have a transplanted kidney.i know my son is allowed to actually take tylenol if he needs to,just like anyone else.(the actual anti rejection meds are much more damaging than any painkillers quite honestly)Was this your Tx surgeon who told you about the painkiller thing or your cardiologist?i would discuss this with your actual Tx surgeon.

I would think that from what you have stated is actually going on when they try to wean you off the OC with regard to your heart,that they would be just a bit more sympathetic to your actual overall medical situation.What is the reason for the weaning?do you still need it but they are doing this because of what you were told about the possibility of the kidney damage?Or is your pain actually gone now and you don't need it anymore?it really does sound like all of your docs are not all on the same page here.could you clarify this a bit more by answering the questions I mentioned?It would be alot easier to give advice if I knew a bit more about the situation.Marcia

catnap 01-26-2006 11:28 AM

Re: Oxycontin withdrawal/Heart problems
 
Hi Slseem:

The essential element for successful opioid detoxification or reduction is gradual tapering of the dose. Opioid withdrawal is generally not dangerous except in patients at risk from increased sympathetic tone, such as those with increased intracranial pressure or unstable angina. However, opioid withdrawl is very uncomfortable and distressing and can be much worse than the flu. I have never wanted to climb the walls when I have had the flu. That is ridiculous that they told you it was like having the flu. Some symptoms may be like the flu; runny nose, headache, nauseau, but, all of your symptoms are certainly not caused by thinking about it.:rolleyes:

Tapering opioids often results in exacerbation of the patient's primary pain symptom (rebound pain). Increases in pain can occur even if the analgesic effects of opioid therapy had not been appreciable. Although it is generally not possible to avoid discomfort completely, the goal of detoxification is to ameliorate withdrawal.

There are several non-opioid drugs that are commonly used as adjunctive agents to provide additional relief from withdrawal symptoms. Clonidine can help relieve many of the autonomic symptoms of opioid withdrawal such as nausea, cramps, sweating, tachycardia and hypertension, which result from the loss of opioid suppression of the locus ceruleus during the withdrawal syndrome. Other meds include nonsterioidal anti-inflammatory drugs for muscle aches, Pepto-Bismol for diarrhea, anticholinergics for abdominal cramps, and antihistamines for insomnia and restlessness.

I have not read any studies about renal failure or kidney transplant patients who take oxy. However it seems to the the drug of choice for doc to prescribe in those cases.

I do believe you should be concerned with your heart and bp. I would call my cardio doc and explain what is going on and tell that doc who is trying to decrease your meds there are better ways as I have described above.

Carol


All times are GMT -7. The time now is 03:10 AM.